Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Little Rock, AR

May 12, 2002Yell County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 12, 2002, 10:23 PM CDT for Yell County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 10:23 PM CDT (03:23 UTC)
Expired
May 12, 2002, 11:05 PM CDT
In force
42 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Yell County, AR

The radar

The Western Arkansas radar (KSRX), 92 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 10:35 PM CDTThunderstorm Wind 50 EDanville, ARThunderstorm winds downed some trees and caused some roof damage to several buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:58 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 12, 1:58 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
158 PM CDT SUN MAY 12 2002

RUNNING BEHIND DUE TO A VARIETY OF EQUIPMENT ISSUES SO WILL BE BRIEF.

COLD FRONT NEAR A TULSA-JOPLIN LINE AT 130 PM. FRONT WILL SWEEP
ACROSS OUR CWFA BETWEEN 8 PM THIS EVENING AND 9 AM MONDAY MORNING.
EXPECT FRONT TO BE ACCOMPANIED BY SQUALL LINE WITH SEVERE WEATHER
AND HEAVY RAIN POTENTIAL. HEAVIEST RAIN EXPECTED OVER SOUTHEAST HALF
OF CWFA...WHERE FLASH FLOOD GUIDANCE VALUES ARE ALSO LOW...BUT WILL
FOREGO FLOOD WATCH DUE TO EXPECTED BRIEF DURATION OF RAINS. SEVERAL
AREAS COULD SEE ONE TO TWO INCHES IN A SHORT TIME AND WILL MENTION
HEAVY RAIN IN ZONES.

LOW CLOUDS WILL BE A LITTLE SLOW TO SHRED OUT MONDAY IN STRONG COLD
ADVECTION REGIME SO WILL UNDERCUT FWC MOS AND LEAN TOWARD COOLER
MAV. DRY WEATHER THROUGH AT LEAST WEDNESDAY AND POSSIBLY
LONGER...WITH CONSIDERABLE UNCERTAINTY IN THE EXTENDED PERIOD.
CHANGES WILL BE MINIMAL AS FOCUS IS ON FIRST 24 HOURS.

HRO 51/69 48/76 52 +000
LIT 62/75 51/80 55 9100
HOT 62/73 50/82 55 9-00
PBF 64/72 53/81 56 8300

.LZK...NONE.

54

In the hours before

Special weather statement, May 12, 7:15 PM CDT, 3 hours 8 minutes before
ARZ003>007-012>015-021>023-030-037-038-040-130500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL
MIDNIGHT...

A COLD FRONT EXTENDED THROUGH SOUTHERN MISSOURI...EXTREME NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA SUNDAY EVENING. THE FRONT SEPARATED
WARM AND HUMID AIR TO ITS SOUTH AND EAST FROM MUCH COOLER AIR
FARTHER NORTH AND WEST. SCATTERED THUNDERSTORMS WERE DEVELOPING
ALONG AND AHEAD OF THE FRONT...WITH SOME OF THE STORMS BECOMING
SEVERE.

WITH THE FRONT PUSHING INTO ARKANSAS DURING THE OVERNIGHT HOURS...
THE SEVERE WEATHER THREAT WILL INCREASE ACROSS THE STATE. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED IN AREAS NORTH AND WEST OF
HARDY...CLINTON AND MENA UNTIL MIDNIGHT.

THE MAIN SEVERE WEATHER THREATS IN THE WATCH AREA WILL BE STRONG TO
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

LATER TONIGHT...AS THE FRONT PUSHES THROUGH THE STATE...A STORM
SYSTEM ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS. THE SYSTEM IS
EXPECTED TO INTERACT WITH THE FRONT...WITH STORMS BECOMING MORE
NUMEROUS. THE SYSTEM WILL CAUSE LOW PRESSURE TO FORM ALONG THE
FRONT...WITH THE LOW INCREASING THE POTENTIAL FOR HEAVY RAIN.

PEOPLE ACROSS NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE
FOR SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION...
OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:54 PM CDTSevere Thunderstorm WarningLZKBoone51 min
May 12, 8:55 PM CDTSevere Thunderstorm WarningLZKLogan, Scott65 min
May 12, 9:28 PM CDTSevere Thunderstorm WarningLZKPolk62 min
May 12, 10:34 PM CDTSevere Thunderstorm WarningLZKPope41 min
May 12, 10:49 PM CDTSevere Thunderstorm WarningLZKMontgomery41 min
May 12, 10:56 PM CDTSevere Thunderstorm WarningLZKConway, Perry, Van Buren39 min
May 12, 11:12 PM CDTSevere Thunderstorm WarningLZKPike33 min
May 12, 11:18 PM CDTSevere Thunderstorm WarningLZKCleburne, Stone47 min
May 12, 11:33 PM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring52 min
May 12, 11:40 PM CDTSevere Thunderstorm WarningLZKFaulkner40 min
May 13, 12:00 AM CDTSevere Thunderstorm WarningLZKIndependence40 min
May 13, 12:08 AM CDTSevere Thunderstorm WarningLZKSaline42 min
May 13, 12:17 AM CDTSevere Thunderstorm WarningLZKPulaski43 min
May 13, 12:22 AM CDTSevere Thunderstorm WarningLZKWhite38 min
May 13, 2:07 AM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 13, 2:24 AM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.